Alert archive / Kansas / High Wind Watches in 2020
High Wind Watch 4, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Dec 21, 2020, 11:01 PM CST for 10 counties in Kansas. It took effect at Dec 23, 2020, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 21, 2020, 11:01 PM CST (05:01 UTC)
- In effect from
- Dec 23, 2020, 12:00 AM CST
- Expired
- Dec 22, 2020, 10:38 AM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Stanton County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2219 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138 WWUS73 KDDC 220501 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1101 PM CST Mon Dec 21 2020 KSZ030-043>045-061>063-074-075-084-222200- /O.NEW.KDDC.HW.A.0004.201223T0600Z-201224T0000Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Stanton-Grant-Morton- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, and Elkhart 1101 PM CST Mon Dec 21 2020 /1001 PM MST Mon Dec 21 2020/ ...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 50 to 60 mph possible. * WHERE...Trego, Scott, Lane, Ness, Hamilton, Kearny, Finney, Stanton, Grant and Morton Counties. * WHEN...From late Tuesday night through Wednesday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
594 WWUS73 KDDC 221638 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1038 AM CST Tue Dec 22 2020 KSZ030-045-084-221745- /O.CAN.KDDC.HW.A.0004.201223T0600Z-201224T0000Z/ Trego-Ness-Morton- Including the cities of Wakeeney, Ness City, and Elkhart 1038 AM CST Tue Dec 22 2020 ...HIGH WIND WATCH IS CANCELLED... Strong northwest winds are still expected. Gusts of 40 to 50 mph will make travel difficult, but are expected to remain below high wind warning criteria. $$ KSZ043-044-061>063-074-075-231200- /O.UPG.KDDC.HW.A.0004.201223T0600Z-201224T0000Z/ /O.NEW.KDDC.HW.W.0007.201223T1200Z-201224T0000Z/ Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant- Including the cities of Scott City, Scott State Lake, Dighton, Syracuse, Lakin, Deerfield, Garden City, Johnson City, and Ulysses 1038 AM CST Tue Dec 22 2020 /938 AM MST Tue Dec 22 2020/ ...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM CST /5 PM MST/ WEDNESDAY... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Scott, Lane, Hamilton, Kearny, Finney, Stanton and Grant Counties. * WHEN...From 6 AM CST /5 AM MST/ to 6 PM CST /5 PM MST/ Wednesday. * IMPACTS...Damaging winds will damage trees and power lines. Isolated power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust may reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ076-077-231200- /O.NEW.KDDC.HW.W.0007.201223T1200Z-201224T0000Z/ Haskell-Gray- Including the cities of Sublette, Satanta, Cimarron, and Montezuma 1038 AM CST Tue Dec 22 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM CST WEDNESDAY... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Haskell and Gray Counties. * WHEN...From 6 AM to 6 PM CST Wednesday. * IMPACTS....Damaging winds will damage trees and power lines. Isolated power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust may reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ Turner
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Dec 21, 10:44 PM CST, 17 minutes earlier.
Area forecast discussion, Dec 21, 10:44 PM CST, 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1044 PM CST Mon Dec 21 2020 ...Updated Short Term Discussion... .SHORT TERM...(Tonight through Tuesday evening) Issued at 1037 PM CST Mon Dec 21 2020 Benign weather overnight into the morning hours on Tuesday under the influence of northwest flow aloft and weak surface flow from a passing high pressure center now to the east. Light southerly winds and mainly clear skies during this time frame giving way to morning low temperatures in the mid 20s to low 30s west to east across the CWA. The gradient will start to strengthen by mid morning Tuesday ahead of an approaching out of the Rockies giving way to gusty south winds up to 30-35 mph by the lunch time hour with daytime heating. Afternoon high temperatures will push once again well above average for this time of year into the upper 50s to low 60s as warm advection continues to pump up from the southerly flow. Expect winds to subside some but remain gusty up to 20-30 mph after sunset Tuesday with radiational cooling under mainly clear skies. However, increasing clouds after midnight as the aforementioned cold front nears to the northwestern counties during the early morning hours on Wednesday before making its way through the CWA by sunrise to mid morning turning winds out of the north. With the strong cold air advection, expect wind gusts up to 50-55 mph being possible throughout much of the day Wednesday to start the long term forecast with temperatures trending downward throughout the day. Snow looks to be very limited with only a few flurries even possible for counties along the I-70 corridor initially after frontal passage around daybreak Wednesday but nothing to note is expected in terms of winter weather. Winds and cold will be the story for this mid week disturbance. .LONG TERM...(Wednesday through Monday) Issued at 125 PM CST Mon Dec 21 2020 Sharp, deep and cold trough will dive into the northern and central plains Wednesday, delivering much colder air and intense northwest winds. Any accumulating snow is expected to remain focused across SW Nebraska and NW Kansas (primarily north of I-70) early Wednesday, then head off into the Corn Belt of Nebraska/Iowa daylight Wednesday. NBM pops for the NE zones for Wednesday were dry (pops < 15%) and were accepted, but 12z ECMWF continues to suggest some light snow showers across the NE zones for several hours Wednesday morning. Will monitor, but progressive nature of trough and strong dry advection are expected to keep any impacts limited. Primary impact Wednesday will be NW winds, strongest during the late morning/midday hours. Collaborated with neighbors and increased wind/wind gust grids well above the NBM guidance. 12z MAV guidance paints sustained winds near 35 mph for much of SW Kansas, strongest around noon. 850 mb wind fields support gusts of 50-55 mph midday Wednesday, but not high wind warning criteria. Much colder Wednesday, but really just returning to December reality, with afternoon temperatures struggling through the 30s. Models unanimously depict exceptionally drier air invading Wednesday afternoon, with dewpoints plunging to near zero. As such, it will be plenty cold Thursday morning, with western zones well down into the teens. The remainder of the long term forecast will be dry and uneventful. The cold air invading Wednesday is not going to be here long; by Thursday it is already displaced eastward into the Mississippi valley, with broad ridging over the western U.S. and strong NWly flow over Kansas. Christmas Day will feature beautiful weather, as the ridging spills out onto the high plains. Afternoon temperatures will moderate through the 40s Christmas Eve and lower to mid 50s Christmas Day. NW winds will remain breezy Thursday, followed by weaker SW winds Friday. Quiet weather will continue through the weekend. Saturday's temperatures will be milder, before a weak shortwave skirts the area Sunday morning. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1032 PM CST Mon Dec 21 2020 VFR conditions throughout the entire period for all TAF sites with only a few high clouds spilling over the upper level ridge across the Rockies and high plains. Light southerly winds less than 10kts overnight into the morning hours before increasing to 30kts by 17Z due to daytime heating mixing to the surface. The gradient will tighten through the morning ahead of an approaching cold front that will pass through the CWA overnight into Wednesday morning. These winds will last through the end of the period and continue through fropa before turning out of the north behind the front. No other weather elements expected at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 32 61 32 39 / 0 0 0 0 GCK 29 59 28 36 / 0 0 0 10 EHA 31 65 31 38 / 0 0 0 10 LBL 26 62 30 37 / 0 0 0 0 HYS 32 63 32 38 / 0 0 20 10 P28 32 63 37 42 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Turner AVIATION...Lowe
Hazardous weather outlook, Dec 21, 1:17 AM CST, 21 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 117 AM CST Mon Dec 21 2020 KSZ030-031-043>046-061>066-074>081-084>090-220730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 117 AM CST Mon Dec 21 2020 /1217 AM MST Mon Dec 21 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Increasing southwest winds gusting up to 30-35 mph Tuesday afternoon and evening ahead of a cold front that will pass through early Wednesday morning. Winds will turn more northerly with gusts up to 40-50 mph likely through the late morning to afternoon hours before subsiding overnight into Thursday as high pressure builds back in across the viewing area of southwest Kansas. Days 2-7 Hazards ---------------- * Tuesday - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Elevated risk * Thursday No hazards. * Friday No hazards. * Saturday No hazards. * Sunday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 10:38 AM CST | High Wind Warning | DDC | Clark, Edwards, Ellis, Finney, Ford, Grant and 16 more | 31 hr |
Nearby
High Wind Watches in Kansas, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.